Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 270, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2020, 6:18 AM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 6:18 AM CDT (11:18 UTC)
- Expired
- Aug 14, 2020, 7:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:23 AM CDT | HAIL 1.75 | 4 Sw Jamestown, ND | RELAYED VIA SOCIAL MEDIA. HAIL FELL FROM 623 AM UNTIL AT LEAST 628 AM. |
| Aug 14, 6:34 AM CDT | HAIL 1 | Jamestown, ND | RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 12:50 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
853
WUUS53 KBIS 141118
SVRBIS
NDC045-047-093-141215-
/O.NEW.KBIS.SV.W.0270.200814T1118Z-200814T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
618 AM CDT Fri Aug 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern LaMoure County in southeastern North Dakota...
Northeastern Logan County in southeastern North Dakota...
Southern Stutsman County in southeastern North Dakota...
* Until 715 AM CDT.
* At 617 AM CDT, a severe thunderstorm was located 5 miles east of
Gackle, or 22 miles northwest of Edgeley, moving east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Jud around 630 AM CDT.
Adrian and Montpelier around 700 AM CDT.
Ypsilanti around 705 AM CDT.
Other locations impacted by this severe thunderstorm include
Eldridge, Jamestown, Nortonville, Alfred, Sydney, Windsor and
Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4647 9845 4642 9922 4663 9928 4688 9926
4706 9847 4698 9847 4698 9844 4663 9844
TIME...MOT...LOC 1117Z 256DEG 27KT 4661 9904
HAIL...1.75IN
WIND...70MPH
$$
HOLLAN3 follow-up statements
375
WWUS53 KBIS 141130
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
630 AM CDT Fri Aug 14 2020
NDC045-047-093-141215-
/O.CON.KBIS.SV.W.0270.000000T0000Z-200814T1215Z/
LaMoure ND-Logan ND-Stutsman ND-
630 AM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHWESTERN LAMOURE...NORTHEASTERN LOGAN AND SOUTHERN
STUTSMAN COUNTIES...
At 630 AM CDT, severe thunderstorms were located along a line
extending from near Jamestown to 6 miles east of Gackle, moving
northeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Jamestown around 635 AM CDT.
Spiritwood around 650 AM CDT.
Montpelier around 710 AM CDT.
Ypsilanti around 720 AM CDT.
Other locations impacted by these severe thunderstorms include
Eldridge, Nortonville, Alfred, Sydney, Windsor, and Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4647 9845 4646 9910 4663 9922 4691 9915
4706 9847 4698 9847 4698 9844 4663 9844
TIME...MOT...LOC 1130Z 241DEG 25KT 4689 9867 4661 9900
HAIL...1.75IN
WIND...70MPH
$$
HOLLAN787
WWUS53 KBIS 141144
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
644 AM CDT Fri Aug 14 2020
NDC047-141152-
/O.CAN.KBIS.SV.W.0270.000000T0000Z-200814T1215Z/
Logan ND-
644 AM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled. A Severe
Thunderstorm Warning remains in effect for western Logan County
until 715 AM CDT.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern North Dakota.
LAT...LON 4647 9845 4650 9904 4664 9904 4696 9894
4706 9847 4698 9847 4698 9844 4663 9844
TIME...MOT...LOC 1142Z 259DEG 21KT 4690 9861 4658 9887
$$
NDC045-093-141215-
/O.CON.KBIS.SV.W.0270.000000T0000Z-200814T1215Z/
LaMoure ND-Stutsman ND-
644 AM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHWESTERN LAMOURE AND SOUTHEASTERN STUTSMAN COUNTIES...
At 642 AM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Jamestown to 4 miles north of Jud,
moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Jamestown around 650 AM CDT.
Spiritwood around 700 AM CDT.
Adrian and Montpelier around 720 AM CDT.
Dickey around 730 AM CDT.
Other locations impacted by these severe thunderstorms include
Eldridge, Nortonville, Alfred, Sydney, and Millarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4647 9845 4650 9904 4664 9904 4696 9894
4706 9847 4698 9847 4698 9844 4663 9844
TIME...MOT...LOC 1142Z 259DEG 21KT 4690 9861 4658 9887
HAIL...1.75IN
WIND...60MPH
$$
HOLLAN638
WWUS53 KBIS 141212
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
712 AM CDT Fri Aug 14 2020
NDC045-093-141221-
/O.EXP.KBIS.SV.W.0270.000000T0000Z-200814T1215Z/
LaMoure ND-Stutsman ND-
712 AM CDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES WILL EXPIRE AT 715 AM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4647 9845 4650 9904 4664 9904 4696 9894
4706 9847 4698 9847 4698 9844 4663 9844
TIME...MOT...LOC 1211Z 256DEG 27KT 4695 9832 4663 9858
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:31 AM CDT, 47 minutes earlier.
Area forecast discussion, Aug 14, 5:31 AM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 531 AM CDT Fri Aug 14 2020 .UPDATE... Issued at 528 AM CDT Fri Aug 14 2020 Updated to remove Adams and Hettinger counties from WW434. This is the western-most two counties. UPDATE Issued at 420 AM CDT Fri Aug 14 2020 There was no temperature / dewpoint depression from the Canadian border to the South Dakota line from Rolla and Rugby through Jamestown and Oakes. Fog had formed at Jamestown. Have issued a dense fog advisory for those areas in line with collaboration with NWS Grand Forks. && .MESOSCALE DISCUSSION... Issued at 400 AM CDT Fri Aug 14 2020 A potent shortwave trough continues to dig across southeast Montana and a surface trough across northwest South Dakota continues to deepen as a result. Storms continue to fire along a cold front that is ever so slowly sagging southeast across North Dakota. Current convection has diminished in strength and become more multicellular in nature compared to earlier discrete cells. This trend is expected to continue for the next few hours until the upper-level low shifts eastward into southwest ND and more robust mid/upper-level forcing interacts with a strengthening low-level jet. As thunderstorms push east of the Missouri River there should be an uptick in strength as the aforementioned features come together, elevated instability becomes more favorable and low-level flow becomes stronger and more perpendicular to convective cells. More organized bowing segments could develop as a result and the threat for damaging winds would increase accordingly. WW434 continues until 800 AM CDT from parts of southwest North Dakota, across the Missouri River Valley, and through the James River Valley. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Fri Aug 14 2020 A large area of steady moderate rain, on the order of between one and two inches based on radar estimates, has developed north of Dickinson and was moving north-northeast. On the southern end of that rain was the thunderstorms, pushing east-northeast. Showers and thunderstorms will be across the forecast area through the morning. Pops have been significantly increased as a result. By this afternoon, with the short wave and frontal positions, will expect showers and storms to be east of a line from Minot to Bismarck. However, CAMS and even the more synoptic scale models fire scattered afternoon convection, albeit sub severe, across the northcentral part of the state. By about 5 pm the more widespread rain and storms should have cleared the eastern part of the forecast area, and the scattered convection behind it is forecast to end by about 8 pm. Clearing for Friday night with dewpoints much lower, into the 40s. Considered fog possibilities for Friday night, especially over areas that have had recent significant rains, but with that drier air working in will hold off for now and not include any mention, yet. .LONG TERM...(Saturday through Thursday) Issued at 400 AM CDT Fri Aug 14 2020 Today is our last chance of rain through Wednesday, August 19th. We are heading into another dry period of about five days with temperatures a little warmer each day through the period. Those temperatures will be back into the 90s over the southwest into the southcentral for early next week. This as the expansive ridge over the western third of the nation expands to dominate the weather pattern over the western half of the nation early next week. Toward the end of next week a series of short waves moving through Canada are forecast to flatten the aforementioned ridge. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 400 AM CDT Fri Aug 14 2020 Thunderstorms south and rain north for the first half of this forecast period. Some of the storms south will be severe, mainly east of the Missouri River and through the James River Valley until about 14/21Z. Clearing after that with VFR weather then through the rest of the forecast period, and actually for the next several days. && .BIS WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for NDZ005-013- 023-025-037-048-051. && UPDATE...JPM MESOSCALE...AJ SHORT TERM...JPM LONG TERM...JPM AVIATION...JPM
Hazardous weather outlook, Aug 14, 5:35 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 535 AM CDT Fri Aug 14 2020 NDZ001>005-009>013-017>023-025-031>033-040-041-043-044-151045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Rain ending later today and there could be a thunderstorm. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. NDZ034-035-042-045-046-151045- Morton-Burleigh-Grant-Sioux-Emmons- 535 AM CDT Fri Aug 14 2020 /435 AM MDT Fri Aug 14 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this Friday morning. The hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. Very heavy rain will fall with any severe storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. NDZ036-037-047-048-050-051-151045- Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 535 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms this Friday morning. The hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. Very heavy rain will fall with any severe storm. Multiple rounds of severe thunderstorms are expected across the area, so any one location could experience more than one severe storm during the course of this event. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Call reports in to the National Weather Service at 701-223-4582 or post them to our social media pages. Spotters should be prepared for the possibility of an extended activation since multiple rounds of severe thunderstorms are expected to impact the area during this event. JP Martin
In the hours before
Local storm report, Aug 14, 12:51 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND GST 4 SE GRIFFIN 46.19N 103.48W
08/14/2020 M64 MPH BOWMAN ND MESONET
BOWMAN NDAWN STATION REPORTED A 64 MPH WIND
GUST.
&&
AJLocal storm report, Aug 14, 1:03 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST 3 WSW BUFFALO SPRINGS 46.17N 103.30W
08/14/2020 M59 MPH BOWMAN ND AWOS
PEAK GUST AT BOWMAN AIRPORT. SUSTAINED WINDS
OF 46 MPH.
&&Local storm report, Aug 14, 1:27 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
127 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM TSTM WND GST 8 SW HAVELOCK 46.40N 102.87W
08/14/2020 E75 MPH HETTINGER ND PUBLIC
ALSO QUARTER SIZE HAIL.
&&
AJLocal storm report, Aug 14, 2:15 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
215 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL 4 N HETTINGER 46.06N 102.65W
08/14/2020 M1.00 INCH ADAMS ND PUBLIC
&&
AJLocal storm report, Aug 14, 2:49 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM HAIL HETTINGER 46.00N 102.64W
08/14/2020 M1.25 INCH ADAMS ND TRAINED SPOTTER
LOTS OF NICKEL SIZE HAIL. ONLY A FEW
HALF-DOLLARS.
&&Local storm report, Aug 14, 5:19 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL NAPOLEON 46.51N 99.76W
08/14/2020 M1.50 INCH LOGAN ND TRAINED SPOTTER
&&
AJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:50 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 55 min |
| Aug 14, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope, Stark | 62 min |
| Aug 14, 1:42 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux | 63 min |
| Aug 14, 2:18 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 42 min |
| Aug 14, 2:48 AM CDT | Severe Thunderstorm Warning | BIS | Grant | 42 min |
| Aug 14, 4:24 AM CDT | Dense Fog Advisory | BIS | Dickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more | 4 hr |
| Aug 14, 4:26 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 64 min |
| Aug 14, 4:41 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 64 min |
| Aug 14, 5:02 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 58 min |
| Aug 14, 5:33 AM CDT | Severe Thunderstorm Warning | BIS | Logan, Stutsman | 57 min |
| Aug 14, 5:46 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 59 min |
| Aug 14, 6:34 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 41 min |
| Aug 14, 7:55 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure, McIntosh, Stutsman | 50 min |
| Aug 14, 8:47 AM CDT | Special Weather Statement | BIS | LaMoure | 28 min |
| Aug 14, 4:24 PM CDT | Special Weather Statement | BIS | Renville | 51 min |
| Aug 14, 5:01 PM CDT | Special Weather Statement | BIS | Renville | 29 min |
| Aug 14, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 62 min |
| Aug 14, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 56 min |
| Aug 14, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.